Funnel Cloud, Tom Green
- When
- March 13, 1:40 AM CST to 1:41 AM CST
- Where
- Tom Green County, 1.36 mi WNW of Water Vly
- Reported by
- Trained Spotter
- Coordinates
- 31.680, -100.750
A cold front interacting with plenty of moisture and an upper level disturbance triggered a few severe thunderstorms across the West Central Texas during the evening and overnight hours of March 12. One of these storms caused wind damage just northwest of Ballinger.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front interacting with plenty of moisture and an upper level disturbance triggered a few severe thunderstorms across the West Central Texas during the evening and overnight hours of March 12. One of these storms caused wind damage just northwest of Ballinger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 12, 11:29 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 1229 AM CDT Fri Mar 13 2020 .AVIATION... /06Z TAFS/ Kept the mention of TSRA in at KABI and KSJT where the best chances of seeing overnight convection are. One or two of these storms could produce strong, gusty winds, and/or hail. Othewise, went with a VCSH. Will update if needed, but most of the convection is expected to remain farther north and west than KSOA, KJCT, and KBBD. Have kept the trend of lowering CIGs in the forecast with a shallow cool air mass moving into the area tonight into tomorrow morning. 20 && .PREV DISCUSSION... /issued 701 PM CDT Thu Mar 12 2020/ AVIATION... /00Z TAFS/ There is a chance for thunderstorms tonight across most of the TAF sites. Isolated severe storms possible tonight after 05Z with large hail, damaging winds and MVFR CIGs between I20 and I10. IFR CIGs also expected to develop across the region tomorrow. 26 PREV DISCUSSION... /issued 237 PM CDT Thu Mar 12 2020/ SHORT TERM... (Tonight and Friday) Upper shortwave will move northeast across the Panhandle tonight, with isolated showers and perhaps a thunderstorm early this this evening, becoming more scattered after 9 PM. The best chance of rain and storms however will be after midnight, especially in the Big County, Concho Valley and Heartland as stronger lift comes in, and a weak cold front moves through. SPC has a marginal risk of severe thunderstorms south of I-20 and north of I-10 tonight. The main hazard will be large hail. Friday afternoon, there is also the potential for an isolated severe storm, mainly along and northwest of a Sterling City to Sweetwater to Haskell line, with afternoon heating in the vicinity of the dissipating cold front. It will be cooler with highs in the 60s in the Big Country tomorrow, with 70s to the south. LONG TERM... (Friday night through Thursday) A wet forecast continues for West Central Texas into the middle of next week. A shortwave trough will lift northeast across West Texas and the Texas Panhandle tomorrow night. Showers and thunderstorms will likely increase across the area tomorrow night, as lift increases and interacts with a warm front that will lift north across the Big Country during the overnight hours. A few strong to severe storms will be possible across much of the area Friday night, but the best chance will be across far western portions of the Big Country and Concho Valley. Large hail and damaging winds will be the main hazards. An unsettled weather pattern will continue this weekend into the middle of next week, as we remain in deep southwest flow aloft, with weak disturbances moving across the area. Could see the potential for a few strong to severe storms again Sunday and Sunday night, with perhaps a better severe weather threat next Wednesday into Thursday as significant troughing over the southwest states begins to eject northeast across the Southern Plains. && .PRELIMINARY POINT TEMPS/POPS... Abilene 56 74 53 68 / 70 20 20 60 San Angelo 58 78 57 75 / 50 10 20 60 Junction 61 79 58 78 / 20 30 20 50 Brownwood 58 76 56 73 / 40 40 20 60 Sweetwater 55 72 53 65 / 80 10 10 70 Ozona 59 77 58 73 / 40 10 20 50 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 242 PM CDT Thu Mar 12 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-131945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 242 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorm mainly after midnight...south of Interstate 20 and north of Interstate 10. The main weather threat is large hail up to to size of a quarter. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight risk of severe thunderstorms Friday afternoon and evening, along an west of a Sterling City to Sweetwater to Haskell line. The rest of West Central Texas has a marginal risk of severe thunderstorms Friday. The main threats are large hail and damaging winds. A chance of thunderstorms will continue into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
151 AM CDT Fri Mar 13 2020
TXZ054-064-065-130745-
Nolan TX-Coke TX-Sterling TX-
151 AM CDT Fri Mar 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE...STERLING AND
SOUTHWESTERN NOLAN COUNTIES UNTIL 245 AM CDT...
At 150 AM CDT, Doppler radar was tracking a strong thunderstorm
about 10 miles northeast of Garden City, moving east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Silver around 240 AM CDT.
Sanco around 245 AM CDT.
Other locations impacted by this storm include rural areas of
northern Sterling County, and the Intersection Of Highway 158 And
Ranch Road 2059.
LAT...LON 3208 10127 3209 10073 3208 10067 3218 10067
3220 10053 3179 10050 3174 10127
TIME...MOT...LOC 0650Z 260DEG 41KT 3197 10133
snThe San Angelo radar (KSJT), 42 km away, was scanning. The volume nearest the first event began at 07:41 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
National Weather Service surveyed damage northwest of Ballinger. They found evidence of damaging straight line west winds estimated at 80 to 90 mph. These damaging winds impacted mostly rural property about 5.5 miles northwest of Ballinger to Hatchel. The swath of wind damage was about 2.5 miles wide and 5 miles long. The powerful thunderstorm winds damaged about 34 power poles, caused roof damage to a barn, destroyed a shed, removed some vinyl siding from a home, moved some hay trailers, uprooted a tree, broke numerous tree limbs, and damaged an irrigation pivot system.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880385, 880363.